UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 79-85

of 'Toxicities associated with checkpoint inhibitor immunotherapy'

79
TI
Inflammatory enteric neuropathy with severe constipation after ipilimumab treatment for melanoma: a case report.
AU
Bhatia S, Huber BR, Upton MP, Thompson JA
SO
J Immunother. 2009;32(2):203.
 
Ipilimumab (MDX-010), a human anti-cytotoxic T-lymphocyte antigen (CTLA)-4 monoclonal antibody, is currently being investigated for the treatment of patients with melanoma. The most frequent toxicities observed with ipilimumab involve the gastrointestinal tract and are attributed to activation of the immune system. Constipation has been reported as a symptom in the clinical trials of anti-CTLA-4 antibody and is mostly low grade. However, it is not traditionally perceived as an immune-mediated toxicity. We report the case of a patient who developed severe refractory constipation during treatment with ipilimumab for metastatic melanoma. Biopsies of the colonic wall revealed prominent inflammatory infiltrates of mononuclear lymphocytes associated with the myenteric nervous system. There was a pathologic complete remission of melanoma. To our knowledge, this is the first clinical report of either inflammatory enteric neuropathy or constipation as an immune-related adverse event from anti-CTLA-4 antibody treatment. We discuss the pathophysiology and suggest careful monitoring of patients for development of this complication from ipilimumab therapy.
AD
Department of Medical Oncology, University of Washington, Seattle, WA 98109, USA. sbhatia@u.washington.edu
PMID
80
TI
Atypical neurological complications of ipilimumab therapy in patients with metastatic melanoma.
AU
Liao B, Shroff S, Kamiya-Matsuoka C, Tummala S
SO
Neuro Oncol. 2014 Apr;16(4):589-93. Epub 2014 Jan 30.
 
BACKGROUND: Ipilimumab is a novel FDA-approved recombinant human monoclonal antibody that blocks cytotoxic T-lymphocyte antigen-4 and has been used to treat patients with metastatic melanoma. Immune-related neurological adverse effects include inflammatory myopathy, aseptic meningitis, posterior reversible encephalopathy syndrome, Guillain-Barrésyndrome, myasthenia gravis-type syndrome, sensorimotor neuropathy, and inflammatory enteric neuropathy. To date, there is no report for ipilimumab-induced chronic inflammatory demyelinating polyneuropathy (CIDP), transverse myelitis (TM), or concurrent myositis and myasthenia gravis-type syndrome. Our objective is to raise early recognition of atypical neurological adverse events and to share our therapeutic approach.
METHODS: We report 3 cases of metastatic melanoma treated with ipilimumab in which the patients developed CIDP, TM, and concurrent myositis and myasthenia gravis-type syndrome, respectively, at the MD Anderson Cancer Center between July 2012 and June 2013. Patients consented to release of medical information for publication/educational purposes.
RESULTS: Our 3 cases of metastatic melanoma treated with ipilimumab developed CIDP, TM, and concurrent myositis and myasthenia gravis-type syndrome, respectively. The median time to onset of immune-related adverse events following ipilimumab treatment ranged from 1 to 2 weeks. Ipilimumab was discontinued due to the severe neurological symptoms. Plasmapheresis was initiated in the patients with CIDP and concurrent myositis and myasthenia gravis-type syndrome; high-dose intravenous steroids were given to the patient with TM, and significant clinical response was demonstrated.
CONCLUSIONS: Ipilimumab could induce a wide spectrum of neurological adverse effects. Our findings support the standard treatment of withholding or discontinuing ipilimumab. Plasmapheresis or high-dose intravenous steroids may be considered as the initial choice of treatment for severe ipilimumab-related neurological adverse events. Improvement of neurological symptoms may be seen within 2 weeks.
AD
Department of Neuro-Oncology, The University of Texas MD Anderson Cancer Center, Houston, Texas (B.L., S.S., C.K.-M., S.T.); Department of Neurology, The University of Texas Medical Branch, Galveston, Texas (B.L., S.S., C.K.-M.).
PMID
81
TI
Fulminant Myocarditis with Combination Immune Checkpoint Blockade.
AU
Johnson DB, Balko JM, Compton ML, Chalkias S, Gorham J, Xu Y, Hicks M, Puzanov I, Alexander MR, Bloomer TL, Becker JR, Slosky DA, Phillips EJ, Pilkinton MA, Craig-Owens L, Kola N, Plautz G, Reshef DS, Deutsch JS, Deering RP, Olenchock BA, Lichtman AH, Roden DM, Seidman CE, Koralnik IJ, Seidman JG, Hoffman RD, Taube JM, Diaz LA Jr, Anders RA, Sosman JA, Moslehi JJ
SO
N Engl J Med. 2016;375(18):1749.
 
Immune checkpoint inhibitors have improved clinical outcomes associated with numerous cancers, but high-grade, immune-related adverse events can occur, particularly with combination immunotherapy. We report the cases of two patients with melanoma in whom fatal myocarditis developed after treatment with ipilimumab and nivolumab. In both patients, there was development of myositis with rhabdomyolysis, early progressive and refractory cardiac electrical instability, and myocarditis with a robust presence of T-cell and macrophage infiltrates. Selective clonal T-cell populations infiltrating the myocardium were identical to those present in tumors and skeletal muscle. Pharmacovigilance studies show that myocarditis occurred in 0.27% of patients treated with a combination of ipilimumab and nivolumab, which suggests that our patients were having a rare, potentially fatal, T-cell-driven drug reaction. (Funded by Vanderbilt-Ingram Cancer Center Ambassadors and others.).
AD
From the Departments of Medicine (D.B.J., J.M.B., M.H., I.P., M.R.A., T.L.B., J.R.B., D.A.S., E.J.P., M.A.P., D.M.R., J.A.S., J.J.M.), Cancer Biology (J.M.B., J.J.M.), Pathology, Microbiology, and Immunology (M.L.C., L.C.-O., R.D.H.), Biostatistics (Y.X.), Pharmacology (D.M.R.), and Biomedical Informatics (Y.X., D.M.R.), the Cardio-oncology Program (D.A.S., J.J.M.), the Breast Cancer Research Program (J.M.B.), and the Center for Quantitative Sciences (Y.X.), Vanderbilt University Medical Center, Nashville; the Department of Medicine (S.C.) and the Division of Neuroimmunology (S.C., I.J.K.), Beth Israel Deaconess Medical Center, the Departments of Medicine (B.A.O., C.E.S., J.G.S.) and Pathology (A.H.L.), Brigham and Women's Hospital, the Department of Genetics, Harvard Medical School (J.G., C.E.S., J.G.S.) - all in Boston; Howard Hughes Medical Institute, Chevy Chase, MD (C.E.S.); Bristol-Myers Squibb, New York (N.K., G.P., D.S.R., J.S.D.); Neon Therapeutics, Cambridge, MA (R.P.D.); and
PMID
82
TI
Immune-mediated red cell aplasia after anti-CTLA-4 immunotherapy for metastatic melanoma.
AU
Gordon IO, Wade T, Chin K, Dickstein J, Gajewski TF
SO
Cancer Immunol Immunother. 2009;58(8):1351. Epub 2008 Dec 4.
 
AD
PMID
83
TI
Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 antibody).
AU
Akhtari M, Waller EK, Jaye DL, Lawson DH, Ibrahim R, Papadopoulos NE, Arellano ML
SO
J Immunother. 2009;32(3):322.
 
A 42-year-old white woman with a diagnosis of metastatic melanoma developed severe neutropenia during treatment with ipilimumab (anticytotoxic T-lymphocyte-associated antigen-4 antibody). Bone marrow aspiration and biopsy specimens revealed marked myeloid hypoplasia, with unremarkable erythropoiesis and megakaryopoiesis. The patient's neutropenia did not respond to therapy with a combination of colony stimulating factors and steroids; however, it rapidly improved after administration of intravenous immunoglobulin. Treatment with ipilimumab has not been reported to be associated with hematologic toxicities, and to our knowledge, no case of neutropenia has previously been reported. This report of acute grade 4 neutropenia associated with ipilimumab and clinically consistent with an autoimmune process emphasizes the importance of monitoring complete blood count during treatment with this new monoclonal antibody.
AD
Department of Hematology and Medical Oncology, Winship Cancer Institute, Emory University School of Medicine, 1365-C Clifton Road, 5th Floor, Atlanta, GA 30322, USA. makhtar@emory.edu
PMID
84
TI
Hemophilia A induced by ipilimumab.
AU
Delyon J, Mateus C, Lambert T
SO
N Engl J Med. 2011 Nov;365(18):1747-8.
 
AD
PMID
85
TI
Idiopathic thrombocytopenic purpura and autoimmune neutropenia induced by prolonged use of Nivolumab in Hodgkin’s Lymphoma
AU
Bulbul A, Mustafa A, Chouial S, Rashad S
SO
Ann Oncol. 2017;
 
AD